Alert archive / Nevada / Winter Storm Warnings in 2019
Winter Storm Warning 8, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm warning at Nov 18, 2019, 1:44 PM PST for Inyo County, California; Clark County, Lincoln County, Nye County, Nevada. It took effect at Nov 20, 2019, 4:00 AM PST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2019, 1:44 PM PST (21:44 UTC)
- In effect from
- Nov 20, 2019, 4:00 AM PST
- Expired
- Nov 21, 2019, 1:00 PM PST
- In force
- 33 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3514 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
535 WWUS45 KVEF 182144 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 144 PM PST Mon Nov 18 2019 .Expect a rapid change from unseasonably warm weather Tuesday to significant snowfall Wednesday into Thursday. CAZ519-521-NVZ018-019-191200- /O.UPG.KVEF.WS.A.0010.191120T1200Z-191122T0000Z/ /O.NEW.KVEF.WS.W.0008.191120T1200Z-191122T0000Z/ Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range- Spring Mountains-Red Rock Canyon- 144 PM PST Mon Nov 18 2019 ...WINTER STORM WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 4 PM PST THURSDAY ABOVE 6000 FEET... * WHAT...Heavy snow expected above 6000 feet. Total snow accumulations of 10 to 20 inches, with the heaviest amounts above 7500 feet. Winds gusting as high as 35 mph. * WHERE...In Nevada, Sheep Range and Spring Mountains-Red Rock Canyon. In California, Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...From 4 AM Wednesday to 4 PM PST Thursday. * IMPACTS...Travel could be very difficult to impossible. Anyone hiking or engaging in other outdoor mountain recreation will be at risk of being trapped by the sudden change in weather. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
6 follow-up statements
543 WWUS45 KVEF 191052 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 252 AM PST Tue Nov 19 2019 .Expect a rapid change from unseasonably warm weather Tuesday to significant snowfall Wednesday into Thursday. CAZ519-521-NVZ018-019-192300- /O.CON.KVEF.WS.W.0008.191120T1200Z-191122T0000Z/ Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range- Spring Mountains-Red Rock Canyon- 252 AM PST Tue Nov 19 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM WEDNESDAY TO 4 PM PST THURSDAY ABOVE 6000 FEET... * WHAT...Heavy snow expected above 6000 feet. Total snow accumulations of 10 to 20 inches, with the heaviest amounts above 7500 feet. Winds gusting as high as 35 mph. * WHERE...In Nevada, Sheep Range and Spring Mountains-Red Rock Canyon. In California, Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...From 4 AM Wednesday to 4 PM PST Thursday. * IMPACTS...Travel could be very difficult to impossible. Anyone hiking or engaging in other outdoor mountain recreation will be at risk of being trapped by the sudden change in weather. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ WOLF For more information from the National Weather Service visit https://weather.gov/lasvegas
833 WWUS45 KVEF 192208 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 208 PM PST Tue Nov 19 2019 .Expect a rapid change from unseasonably warm weather to significant snowfall Wednesday into Thursday. CAZ519-521-NVZ018-019-201200- /O.CON.KVEF.WS.W.0008.191120T1200Z-191122T0000Z/ Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range- Spring Mountains-Red Rock Canyon- 208 PM PST Tue Nov 19 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM WEDNESDAY TO 4 PM PST THURSDAY ABOVE 6000 FEET... * WHAT...Heavy snow expected above 6000 feet. Total snow accumulations of 10 to 18 inches, with the heaviest amounts above 7500 feet. Winds gusting as high as 35 mph. * WHERE...In Nevada, Spring Mountains-Red Rock Canyon and Sheep Range. In California, White Mountains of Inyo County and Eastern Sierra Slopes. * WHEN...From 4 AM Wednesday to 4 PM PST Thursday. * IMPACTS...Travel could be very difficult to impossible. Anyone hiking or engaging in other outdoor mountain recreation will be at risk of being trapped by the sudden change in weather. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
909 WWUS45 KVEF 201205 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 405 AM PST Wed Nov 20 2019 .Combining storm systems are expected to bring significant snowfall through Thursday. CAZ519-521-NVZ018-019-210015- /O.CON.KVEF.WS.W.0008.000000T0000Z-191122T0000Z/ Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range- Spring Mountains-Red Rock Canyon- 405 AM PST Wed Nov 20 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY ABOVE 6000 FEET... * WHAT...Heavy snow above 6000 feet. Total snow accumulations of 10 to 18 inches in the Spring Mountains and Sheep Range with 5 to 10 inches in the Sierra and White Mountains. The heaviest amounts are expected above 7500 feet. Winds gusting as high as 35 mph. * WHERE...In Nevada, Spring Mountains-Red Rock Canyon and Sheep Range. In California, White Mountains of Inyo County and Eastern Sierra Slopes. * WHEN...From 4 AM Wednesday to 4 PM PST Thursday. * IMPACTS...Travel could be very difficult to impossible. Anyone hiking or engaging in other outdoor mountain recreation will be at risk of being trapped by the sudden change in weather. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
052 WWUS45 KVEF 202222 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 222 PM PST Wed Nov 20 2019 CAZ519-521-NVZ018-019-211130- /O.CON.KVEF.WS.W.0008.000000T0000Z-191122T0000Z/ Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range- Spring Mountains-Red Rock Canyon- 222 PM PST Wed Nov 20 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY ABOVE 6000 FEET... * WHAT...Heavy snow above 6000 feet. Total snow accumulations of 10 to 18 inches in the Spring Mountains and Sheep Range with 5 to 10 inches in the Sierra and White Mountains. The heaviest amounts are expected above 7500 feet. Winds gusting as high as 35 mph. * WHERE...In Nevada, Spring Mountains-Red Rock Canyon and Sheep Range. In California, White Mountains of Inyo County and Eastern Sierra Slopes. * WHEN...Until 4 PM PST Thursday. * IMPACTS...Snow have been slow to stick to roads due to the warm road surfaces. That should change later this afternoon through Thursday as snow levels lower. Travel could be very difficult to impossible. Anyone hiking or engaging in other outdoor mountain recreation will be at risk of being trapped by the sudden change in weather. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
544 WWUS45 KVEF 211133 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 333 AM PST Thu Nov 21 2019 CAZ519-521-211245- /O.CAN.KVEF.WS.W.0008.000000T0000Z-191122T0000Z/ Eastern Sierra Slopes-White Mountains of Inyo County- 333 AM PST Thu Nov 21 2019 ...WINTER STORM WARNING IS CANCELLED... Light snow showers will be possible through the day but little if any additional accumulations are expected. $$ NVZ018-019-220000- /O.CON.KVEF.WS.W.0008.000000T0000Z-191122T0000Z/ Sheep Range-Spring Mountains-Red Rock Canyon- 333 AM PST Thu Nov 21 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON ABOVE 6000 FEET... * WHAT...Additional snow accumulations of 3 to 6 inches are expected at elevations above 7000 feet. * WHERE...Spring Mountains and Sheep Range. * WHEN...Until 4 PM PST Thursday. * IMPACTS...Accumulating snow was reported overnight at Mountain Springs along State Highway 160 between Las Vegas and Pahrump at an elevation around 5500 feet. Travel in this area could be difficult due to slippery road conditions to begin the morning before snow levels increase. Additionally, State Highways 156 and 157 leading into the Spring Mountains are snow packed and slippery making travel to the mountain recreation areas very difficult. Be sure to check road conditions and any chain requirements before heading out today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
985 WWUS45 KVEF 212100 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 100 PM PST Thu Nov 21 2019 NVZ018-019-212200- /O.CAN.KVEF.WS.W.0008.000000T0000Z-191122T0000Z/ Sheep Range-Spring Mountains-Red Rock Canyon- 100 PM PST Thu Nov 21 2019 ...WINTER STORM WARNING IS CANCELLED... Lingering isolated snow showers over the Spring MOuntains and Sheep Range will continue to dissipate this afternoon and no additional significant snow accumulations are expected. The Winter Storm Warning has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Nov 18, 3:27 AM PST, 10 hours 17 minutes earlier.
Area forecast discussion, Nov 18, 3:27 AM PST, 10 hours 17 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 327 AM PST Mon Nov 18 2019 .SYNOPSIS...By Tuesday, a significant weather system is expected to bring widespread rain with the possibility for the first significant snowfall for elevations above 6000 feet. While confidence is still very low on details such as rain/snow amounts, confidence overall is increasing for the potential for significant impacts associated with this system through Thursday and possibly Friday. && .SHORT TERM...through Monday. While overall, very little in the way of impacts or even sensible changes will occur between now and early Tuesday, the upper level flow pattern will be taking shape for the mid to late week period. This is characterized by a well advertised and evident low just west of the Baja peninsula working to pull up tropical moisture from the south. This feature will be meandering around this general area for the next 48 hours or so before becoming influenced by deep diving energy from the Pacific northwest. Until then, some local enhancement of the surface pressure gradient today is already resulting in gusty north winds along the Colorado River Valley. Expecting this to persist through much of the day today, however mostly localized to the Laughlin/Bullhead City areas, with lower winds elsewhere. Boaters on Lake Mohave from Cottonwood Cove and south could see some enhanced wave action, possibly getting to 1-1.5 feet at times. Lesser winds are expected Monday with no weather impacts expected. .LONG TERM...Tuesday through Sunday. Focus in the forecast continues to be the system and potential impacts Tuesday through Friday. Increasing confidence in a widespread precipitation event midweek, with some details coming into better focus. This is a difficult system to forecast, especially as so much will depend on how the southern California Low will interact with the incoming Pacific trough. In general, think the overall evolution will be the following: Thunderstorms should develop Tuesday along the leading edge of the moisture surge and forcing, however its uncertain how much convection will develop. Any thunderstorm activity should dissipate Tuesday night but overall precipitation coverage will increase as significant forcing pushes into the area. Wednesday night the area of main forcing will shift out of the area, however the closed cold core low will move overhead, so we will transition to a more showery regime. Then as the low exits Thursday evening and overnight, precipitation should end from west to east and should be lighter as moisture slowly decreases. Tried to fine tune precip chances and amounts based on overnight model trends. Wanted to reflect ares of better forcing and moisture where there could be excessive rainfall amounts. This brought up QPF amounts for areas southeast of I-15, and decreased them elsewhere. Areas to the north and west will be displaced from the best forcing and with dry air being pulled in behind the system Thursday, precipitation should shut down faster and be lighter than over Clark, Mohave, and eastern San Bernardino counties. Heaviest rain still should be Tuesday night and Wednesday, outside of any possible convection Tuesday afternoon. Concern for flooding is increasing through these areas as ensemble probabilities show decent chances for over an inch of rain in 24 hours. Given the anomalous high PWAT values through 00Z Thursday, this is not out of the question, and highlighted the best chance of an inch or more of QPF in the Day 2 and Day 3 excessive rainfall outlooks, with best chance for excessive rainfall through Mohave county into Arizona. Continued uncertainty with the end time of precipitation Thursday night or Friday as longer range models still disagree on how quickly the upper level low will lift out and exit to the east. Did not make any changes to the current headlines. Latest model runs brought in the colder air faster, which will play a significant role in snow amounts if cold air gets in fast enough to coincide with the heaviest precipitation. Will likely need advisories or warnings at some point, but would like to continue to watch temperature and QPF trends before issuing anything. Biggest change from the previous forecast: snow amounts in the Sierra came down a few inches due to lower QPF amounts and faster end time with the latest update. Concerned about Tuesday afternoon and thunderstorm potential. With the leading edge of moisture pushing north into the area, there should be enough lift to kick off at least a few showers. However, modest instability will be in place ahead of the moisture surge, which may result in scattered convection Tuesday afternoon. As a strong area of diffluence aloft will be moving in just behind the moisture boundary, could have some decent, longer lived thunderstorms Tuesday afternoon. Hi-res models have very different scenarios on timing and coverage of this potential convection, so confidence in the Tuesday afternoon and evening forecast is low. High confidence that there will be some storms around, but how much convection that develops is the question. Tried to focus precipitation chances Tuesday afternoon over the most likely areas for storms in southern Mohave County, but convection may develop through southern Clark county and eastern San Bernardino counties. With any convection, there is a possibility of training storms and heavy rain, which could result in flash flooding. Will need to watch hi-res model trends for Tuesday as this could be a time period of higher impact weather. This is obviously a complicated and rare weather system for the desert Southwest, so continue to watch for updates and changes as confidence increases and details become more clear. After the system exits, dry and cool weather looks like the most likely scenario for Friday into next weekend. && .AVIATION...For McCarran...Light and diurnal winds expected generally below 6 kts with a northeasterly component during the day and a southwesterly component overnight. Quiet weather will continue through the TAF period with dry conditions and occasional high clouds aoa 25 kft. For the rest of southern Nevada, northwest Arizona and southeast California...Winds will be light and diurnal with winds remaining generally below 8 kts. The exception will be down the Colorado River Valley where north wind gusts 20-25 kts later this morning and into the afternoon. Winds in the Colorado River Valley will begin to diminish late this afternoon. Quiet weather will continue through the TAF period with dry conditions and occasional high clouds aoa 25 kft, although lower ceilings 10-15 kft may start working north toward Needles by early Tuesday morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Salmen LONG TERM...Wolf AVIATION...Pierce For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 1:44 PM PST | Flash Flood Watch | VEF | San Bernardino | 48 hr |
Nearby
Winter Storm Warnings in Nevada, 2019Winter Storm Warnings in California, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.